Tennessee, 2012

Damaging Wind in Tennessee, December 9, 2012

December 9, 2012 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed throughout Middle Tennessee during the evening hours on December 9 and continued into the morning hours on December 10. One report of wind damage was received from Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed throughout Middle Tennessee during the evening hours on December 9 and continued into the morning hours on December 10. One report of wind damage was received from Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 9, 11:28 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 9, 11:28 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 PM CST SUN DEC 9 2012

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...LIINES OF CONVECTION ARE IN THE KCKV AREA WITH CONVECTION
AHEAD OF THE FRONT IS JUST NOW STARTING TO MOVE INTO THE KBNA
AREA. EXPECT MVFR/IFR CIGS/VSBYS INVOF OF CONVECTION. STRONGER
CONVECTION IN THIS AREA MAY HAVE GUSTY WINDS AND SIGNIFICANT LOW
LEVEL SHEAR/TURBULENCE. ACTIVITY SHOULD MOVE INTO THE KCSV AREA BY 09Z.
SHOWERS SHOULD BEGIN TO TAPER OFF BY MID MORNING AT KCKV...MIDDAY
AT KBNA AND MID AFTERNOON AT KCSV. AFTER SHOWERS END EXPECT MVFR
CIGS WITH VFR VSBYS FOR 2-4 HOURS AND THEN CLEARING AFTER THAT.

&&

.PREV DISCUSSION... /ISSUED 1008 PM CST SUN DEC 9 2012/

MESOSCALE UPDATE...
INSTABILITY ACROSS MIDDLE TENNESSEE CONTINUES TO WEAKEN WITH THE
LINE OF STORMS NOW ENTERING NORTHWEST MIDDLE TENNESSEE AT 04Z
WITH THE COLD FRONT NOT FAR BEHIND. SHOWERS AND ISOLATED STORMS
ARE OUT AHEAD OF THE MAIN LINE BY ABOUT 30 MILES. A FEW OF THESE
LEADING CELLS COULD BECOME MARGINIALLY STRONG WITH GUSTY WINDS AND
HAIL. BEST THERMODYNAMIC INSTABILITY OVER THE NEXT 3 HOURS WILL
BE ACROSS SOUTHERN MIDDLE TENNESSEE WHERE A STORM OR TWO COULD ALSO
BECOME STRONG. LINE MOVEMENT HAS BEEN ABOUT 25 MILES AN HOUR TO
THE EAST WHILE THE INDIVIDUAL STORMS HAVE MOVED OFF TOWARD THE
NORTHEAST AT 40 MILES AN HOUR.

ALL IN ALL...I CANT RULE OUT AN ISOLATED SEVERE STORM BUT DOESNT
LOOK LIKELY AT THIS TIME.

BOYD

PREV DISCUSSION... /ISSUED 631 PM CST SUN DEC 9 2012/

MESOSCALE UPDATE...
00Z OHX RAOB SHOWING GOOD DIRECTIONAL AND SPEED SHEAR IN THE
LOWEST 3K FEET WITH DOPPLER VAD WIND PROFILES SHOWING SSW AT 40KTS
AROUND 925 MILLIBARS OVER WESTERN MIDDLE TENNESSEE AND INCREASE TO
50KTS FROM THE SW AT 5K FEET. 00Z OHX RAOB ALSO SHOWS STORM
RELATIVE HELICITY AT 417 M2/S2 WITH GOOD TURNING IN LOWEST LEVELS
ON HODOGRAPH WITH SWEAT INDEX AT 269. MID STATE CURRENTLY ON
EASTERN SIDE OF SURFACE MOIST AXIS THAT EXTENDS UP ALONG THE
MISSISSIPPI RIVER NEAR MEMPHIS WHERE DEWPOINTS ARE CURRENTLY IN
THE MID 60S. ACTIVITY CURRENTLY IN WESTERN TENNESSEE WILL BEGIN
TO SHOW SOME STRENGTHENING IN ISOLATED STORMS AS THEY CONTINUE TO
WORK NORTHEAST TOWARD THE TENNESSEE RIVER OVER THE NEXT HOUR OR
TWO WITH AN ISOLATED STRONG TO SEVERE STORM NOT OUT OF THE
QUESTION FAR WESTERN MIDDLE TENNESSEE NEAR THE TENNESSEE RIVER BETWEEN
NOW AND 02Z. MAIN LINE OF CONVECTION IS BACK IN ARKANSAS AND
BOOTHEEL OF MISSOURI AT THIS TIME AND WILL CONTINUE TO WORK
EASTWARD AT AROUND 20 MPH. THE SOUTH END OF THIS LINE FROM CENTRAL
ARKANSAS SOUTHWARD HAS MADE VERY LITTLE EASTWARD PROGRESS SINCE
ABOUT 21Z...POSSIBLY DUE TO WEAK WAVES DEVELOPING ALONG THE SOUTH
END OF FRONT.

BOYD

PREV DISCUSSION... /ISSUED 250 PM CST SUN DEC 9 2012/

DISCUSSION...

WARM FRONT HAS LIFTED WELL NORTH OF THE CWFA THIS AFTERNOON AND
OTHER THAN SOME SHRA ALONG THE KY BORDER THE REGION WAS DRY AND
UNSEASONABLY WARM. STRONG COLD FRONT AT 20Z EXTENDED FROM SOUTHERN
ILL ACRS ARK INTO NE TX. THIS FEATURE...ACCOMPANIED BY A PERIOD
OF VERY STRONG FORCING FOR LIFT..WILL BE OUR PRIMARY WEATHER MAKER
IN THE SHORT TERM.

DEEP CONVECTION INCLUDING SUPERCELLS WAS INITIATING OVER ARK THIS
AFTN IN AN AREA OF HIGH SHEAR AND 1000 J/KG CAPE. OUR REGION WILL
NOT SEE THE INSTABILITY THAT AREAS WELL WEST OF THE TN RIVER WILL
EXPERIENCE...BUT THERE WILL STILL BE PLENTY OF KINEMATICS ALONG
WITH A LITTLE INSTABILITY AS THE FRONT APPROACHES. XPCT A LINEAR
MODE TO THE CONVECTION BY THE TIME IT REACHES THE TN RIVER AND SPC
HAS OUTLOOKED OUR WESTERN COUNTIES IN A SLIGHT RISK FOR SEVERE
WEATHER. GUSTY WIND POTENTIAL SHOULD CONTINUE AS THE LINE PUSHES
EAST BUT WE EXPECT A GRADUAL WEAKENING TREND AS IT APPROACHES
I-65. STORM TIMING LOOKS LIKE LATE EVE TN RIVER AND AFTER MIDNIGHT
CLOSER TO I-65.

MUCH COLDER AIR SURGES IN MONDAY AS MSTR PULLS EAST OF THE
REGION. WILL HOLD ONTO LOW POPS NEAR THE PLATEAU MONDAY EVENING
OTHW XPCT DRY WX THRU THE REST OF THE WORKWEEK AS DEEP RIDGING
BUILDS IN. TEMPERATURES ARE VERY TRICK TNGT...ESPLY AT BNA WHERE
FROPA WL BE RIGHT AROUND 12Z. RAISED THE MAV SIGNIFICANTLY AT CSV
AS FRONT SHUD NOT PASS BEFORE 15Z...OTHW STAYED CLOSE. FOR THE
REST OF THE WORK WEEK LEANED CLOSE TO THE HPC NUMBERS.

NEXT SYSTEM STILL LOOKS ON TAP FOR THE WEEKEND. HAVE RAISED POPS A
LITTLE ON SATURDAY BUT KEPT THEM IN THE CHC CAT FOR NOW.

HYDROLOGY...

2 TO 3 INCHES OF RAIN FELL OVER A GOOD DEAL OF THE RED RIVER BASIN
SINCE YESTERDAY AND THIS WILL BE THE AREA OF GREATEST HYDROLOGIC
CONCERN THIS PERIOD. FOR NOW LOOKS LIKE AROUND AN ADDITIONAL 1 TO
1.5 INCHES OF RAIN WILL FALL AREA-WIDE WHICH GIVEN OUR RECENT DRY
CONDITIONS STILL NOT LIKELY TO CAUSE MORE THAN LOCALIZED PROBLEMS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Dec 9, 3:37 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CST SUN DEC 9 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-102145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
337 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS NEAR AND
WEST OF A LINE FROM CLARKSVILLE TO CENTERVILLE TO WAYNESBORO. THE
MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS BUT A TORNADO CANNOT
BE RULED OUT. THE TIMING OF THE PRIMARY SEVERE WEATHER THREAT IS
LATER THIS EVENING INTO THE EARLY MORNING HOURS.

ELSEWHERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND SMALL HAIL PRIMARILY DURING THE OVERNIGHT HOURS. LOCALLY
HEAVY RAINFALL IS POSSIBLE AND LOCALIZED FLOODING COULD ALSO
OCCUR. THE GREATEST FLOOD THREAT IS IN AREAS NORTH AND WEST OF
NASHVILLE WHERE 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS MONDAY MORNING WILL HAVE THE POTENTIAL TO PRODUCE
VERY GUSTY WINDS AND LOCALLY HEAVY RAIN IN AREAS ALONG AND NEAR THE
PLATEAU.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Special weather statement, Dec 9, 9:46 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
946 PM CST SUN DEC 9 2012

TNZ005-006-022-100415-
BENTON-MONTGOMERY-STEWART-
946 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...MONTGOMERY AND STEWART
COUNTIES...

AT 948 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DOVER...MOVING NORTHEAST AT
40 MPH.

PEOPLE IN NORTHERN BENTON...NORTHWESTERN MONTGOMERY AND STEWART
COUNTIES...INCLUDING THE CITY OF DOVER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3653 8747 3634 8792 3635 8798 3632 8797
      3630 8802 3636 8806 3637 8801 3644 8807
      3647 8806 3649 8807 3664 8777 3665 8756

JLM
Special weather statement, Dec 9, 10:27 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 PM CST SUN DEC 9 2012

TNZ005>007-022>026-100530-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
1027 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1024 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRUCETON...OR 8 MILES SOUTHWEST OF
CAMDEN...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3609 8822 3665 8729 3664 8716 3646 8688
      3584 8811 3595 8823

JLM
Special weather statement, Dec 9, 11:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1111 PM CST SUN DEC 9 2012

TNZ006>008-022>029-056>062-093>095-100530-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-RUTHERFORD-
SUMNER-TROUSDALE-WAYNE-WILLIAMSON-WILSON-
1111 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DAVIDSON...
DICKSON...GILES...HICKMAN...HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...
MARSHALL...MAURY...MONTGOMERY...PERRY...ROBERTSON...RUTHERFORD...
SUMNER...TROUSDALE...WAYNE...WILLIAMSON AND WILSON COUNTIES...

AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND STORMS ACROSS THE WEST HALF OF MIDDLE TENNESSEE. THE
STRONGER STORMS WERE ACROSS PERRY...LEWIS AND MAURY COUNTIES. A
STRONG STORM WAS ALSO NOTED NEAR DICKSON. WIND GUSTS TO 35 MPH CAN
BE EXPECTED IN THE STRONGER STORMS.

LAT...LON 3535 8801 3539 8803 3541 8798 3546 8805
      3553 8798 3561 8804 3572 8804 3581 8798
      3585 8807 3637 8764 3637 8759 3641 8760
      3665 8740 3666 8641 3631 8616 3499 8715
      3499 8720

BOYD

The radar

The Nashville radar (KOHX), 125 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
December 9, 11:45 PM CST
Where
Perry County, 8.11 mi ENE of Sugar Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.587, -87.683

One tree was blown down onto Highway 412 about 9 miles east-southeast of Linden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424279.